Alert archive / Oklahoma / Flash Flood Warnings in 1997
Flash Flood Warning 61, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 18, 1997, 2:25 PM CDT for Murray County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 18, 1997, 2:25 PM CDT (19:25 UTC)
- Expired
- Aug 18, 1997, 5:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Murray County, OK
The radar
The Norman radar (KTLX), 97 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 181926
FFWOKC
OKC099-182230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
225 PM CDT MON AUG 18 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 530 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN SOUTHEASTERN OKLAHOMA
MURRAY
INCLUDING THE FOLLOWING LOCATIONS
DAVIS AND SULPHUR
STRONG THUNDERSTORMS HAVE PERSISTED FROM JUST SOUTH OF DAVIS TOWARD
HICKORY. RAINFALL TOTALS HAVE REACHED 3 INCHES...AND MORE HEAVY RAIN IS
LIKELY.
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS D0URING
THREATENING RAINS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN
A SMALL ONE...ON FOOT. DO NOT DRIVE WHERE FLOOD WATERS ARE
FLOWING ACROSS ROADS.
CHURCHILL
LAT...LON 3452 9682 3444 9702 3441 9723 3455 9708
3461 9687What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 10:39 AM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 18, 10:39 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1038 AM CDT MON AUG 18 1997 WITH NEW CONVECTION IN NW OK...IMPACT OF APPROACHING S/WV BECOMING FIXED. WARM FRONT POSITION CUTS ACROSS NORTH CENTRAL OKLAHOMA AND WL LIKELY FOCUS PCPN IN AN UNWANTED AREA. WL KEEP AN EYE THRU THE DAY ON THE POSSIBILITY FOR A FLASH FLOOD WATCH FOR GRANT..GARFIELD..KAY..NOBLE AND PAYNE COUNTIES. NUMEROUS OUTFLOW BOUNDARIES IN SOUTH CENTRAL AND SOUTHWEST ZONES THE OTHER SENSITIVE LOCATION FOCUSING FOCUSING PCPN. AN FFA IN THAT REGION DUE TO TRAINING ECHOES IS ALSO A DISTINCT POSSIBILITY. ZONE UPDATE ADJUSTMENTS WL INCLUDE AN INCREASE TO ZONE POPS IN NORTHWEST..WEST CENTRAL AND NORTH CENTRAL ZONES BASRED ON PRESENT SITUATION...MORE CLOUDINESS TO SW ZONES THAN EXPECTED AS SEEN FROM SAT...TONE DOWN TEMPS IN SW...AND REWORD MORNING TO EVE TRANSITIONAL TEXT. FCSTID = 85 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Aug 18, 9:40 AM CDT, 4 hours 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0940 AM CDT MON AUG 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 AM OK FLASH FLOODING.
08/17/97 KAY SHERIFF REPORTS WATER OVER
HIGHWAYS IN SEVERAL LOCATIONS
ACROSS KAY COUNTY.
JLocal storm report, Aug 18, 9:43 AM CDT, 4 hours 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0940 AM CDT MON AUG 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 AM OK FLASH FLOODING.
08/17/97 KAY SHERIFF REPORTS WATER OVER
HIGHWAYS IN SEVERAL LOCATIONS
ACROSS KAY COUNTY. :
JSpecial weather statement, Aug 18, 12:27 PM CDT, 1 hour 58 minutes before
OKZ004>053-TXZ083>090-191100- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT MON AUG 18 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND OVERNIGHT OVER MOST OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. LARGE HAIL AND VERY HEAVY RAIN ARE THE MAIN THREATS... THE SLIGHT RISK AREA IS TO THE WEST OF A LINE FROM PONCA CITY TO HOLDENVILLE TO DURANT. A STATIONARY FRONT EXTENDS ACROSS SOUTHERN OKLAHOMA...WITH HOT AND HUMID AIR TO THE SOUTH OF THIS FRONT OVER THE RED RIVER VALLEY OF OKLAHOMA AND NORTH TEXAS. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT AROUND MID AFTERNOON AND LAST THROUGH SUNSET. INITIAL DEVELOPMENT WILL LIKELY OCCUR IN THE AREA FROM VERNON TEXAS NORTHEAST TOWARD LAWTON AND ARDMORE. THE ATMOSPHERE ACROSS THE RED RIVER VALLEY AREA IS EXPECTED TO BECOME VERY UNSTABLE...AND ANY STORMS THAT DEVELOP MAY PRODUCE LARGE HAIL. THE POTENTIAL ALSO EXISTS FOR ISOLATED FLASH FLOODING AS THE STORMS MOVE VERY SLOWLY AND PERSIST OVER AREAS THAT SAW HEAVY RAIN LAST NIGHT. A STORM SYSTEM IN THE UPPER LAYERS OF THE ATMOSPHERE IS MOVING ACROSS THE SOUTHERN ROCKIES AND IS APPROACHING THE PANHANDLE REGION. THUNDERSTORM DEVELOPMENT WILL ALSO OCCUR OVER WESTERN OKLAHOMA THIS AFTERNOON AS THIS STORM APPROACHES. ALTHOUGH A FEW OF THE STORMS MAY PRODUCE LARGE HAIL...THE MAIN THREAT WILL BE FOR FLASH FLOODING... ESPECIALLY OVER NORTHWEST AND NORTH-CENTRAL OKLAHOMA OVERXNIGHT. EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD MONITOR THE LATEST FORECASTS AND BE READY FOR ACTIVATION THIS AFTERNOON THROUGH TONIGHT.
Special weather statement, Aug 18, 12:30 PM CDT, 1 hour 55 minutes before
OKZ004>053-TXZ083>090-191100- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT MON AUG 18 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND OVERNIGHT OVER MOST OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. LARGE HAIL AND VERY HEAVY RAIN ARE THE MAIN THREATS... THE SLIGHT RISK AREA IS TO THE WEST OF A LINE FROM PONCA CITY TO HOLDENVILLE TO DURANT. A STATIONARY FRONT EXTENDS ACROSS SOUTHERN OKLAHOMA...WITH HOT AND HUMID AIR TO THE SOUTH OF THIS FRONT OVER THE RED RIVER VALLEY OF OKLAHOMA AND NORTH TEXAS. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT AROUND MID AFTERNOON AND LAST THROUGH SUNSET. INITIAL DEVELOPMENT WILL LIKELY OCCUR IN THE AREA FROM VERNON TEXAS NORTHEAST TOWARD LAWTON AND ARDMORE. THE ATMOSPHERE ACROSS THE RED RIVER VALLEY AREA IS EXPECTED TO BECOME VERY UNSTABLE...AND ANY STORMS THAT DEVELOP MAY PRODUCE LARGE HAIL. THE POTENTIAL ALSO EXISTS FOR ISOLATED FLASH FLOODING AS THE STORMS MOVE VERY SLOWLY AND PERSIST OVER AREAS THAT SAW HEAVY RAIN LAST NIGHT. A STORM SYSTEM IN THE UPPER LAYERS OF THE ATMOSPHERE IS MOVING ACROSS THE SOUTHERN ROCKIES AND IS APPROACHING THE PANHANDLE REGION. THUNDERSTORM DEVELOPMENT WILL ALSO OCCUR OVER WESTERN OKLAHOMA THIS AFTERNOON AS THIS STORM APPROACHES. ALTHOUGH A FEW OF THE STORMS MAY PRODUCE LARGE HAIL...THE MAIN THREAT WILL BE FOR FLASH FLOODING... ESPECIALLY OVER NORTHWEST AND NORTH-CENTRAL OKLAHOMA OVERNIGHT. EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD MONITOR THE LATEST FORECASTS AND BE READY FOR ACTIVATION THIS AFTERNOON THROUGH TONIGHT.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 11:26 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 64 min |
| Aug 18, 9:00 AM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Aug 18, 2:03 PM CDT | Severe Thunderstorm Warning | OUN | Murray, Pontotoc | 42 min |
| Aug 18, 2:43 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Pontotoc | 47 min |
| Aug 18, 3:44 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 46 min |
| Aug 18, 4:55 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 50 min |
| Aug 18, 5:33 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 42 min |
| Aug 18, 5:57 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 48 min |
| Aug 18, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 30 min |
Nearby
Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.